MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 90.0 cm from the proximal end.The embolization coil was intact with its pusher assembly, with offset coil winds and had coagulated blood was present on the distal tip embolization coil.Resistance was encountered while advancing the pc400 within its introducer sheath.Once the distal tip of the embolization coil with coagulated blood on it was advanced out of the sheath, the coil was able to completely advance out of its sheath without an issue.While advancing the pc400 through a demonstration microcatheter, resistance was encountered as the kink in the pusher assembly was advanced through the microcatheter; however, the pc400 was able to be advanced completely through the demonstration microcatheter and out of the distal tip.Conclusions: evaluation of the returned pc400 revealed that the embolization coil winds were offset.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.The root cause of the initial resistance could not be determined.Further evaluation of the returned pc400 revealed that the pusher assembly was kinked.This kink likely occurred due to forceful advancement against resistance during procedure.During the functional test, resistance was encountered while advancing the pc400 within its introducer sheath.Once the distal tip of the embolization coil with coagulated blood on it was advanced out of the sheath, the coil was able to completely advance out of its sheath without an issue.The coagulated blood was removed by the penumbra investigator.The pc400 was then advanced through a demonstration microcatheter and out of its distal tip experiencing resistance as the pusher assembly kink was advanced through the demonstration microcatheter.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400's (pc400's).During the procedure, the physician placed a non-penumbra coil in the target vessel using a non-penumbra microcatheter.While advancing a pc400 through the microcatheter, the physician experienced resistance approximately five centimeters from the microcatheter's distal tip and the pc400 was unable to advance any further.Therefore, the physician retracted the pc400 into its introducer sheath and attempted to advance it in saline.However, the physician experienced resistance again after advancing three loops of the pc400 out of its introducer sheath.The procedure was completed using a new pc400, additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7908330
Report Number3005168196-2018-01903
Device Sequence Number1625034
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/28/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2026
Device Catalogue Number4004C0820
Device Lot NumberF83251
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2018
Initial Report FDA Received Date09/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Date Report Sent to FDA01/01/2005